Thyroid UK

Symptom help

18 months ago I suddenly was struck with severe fatigue and weakness in my arms and legs and loss of balance. I was told at the time i was low in vitamin D. In July this yr I saw a Neurologist who did a brain scan and told me it was Gillian Barre Sydrom and sent me for physio which did nothing for me, after suffering chronicly with this I suddenly started last month with a high heart rate of 163bpm. I have had a heart monitor and all bloods checked and 24hr urine test. Everything has come back ok apart from my Thyroid was "borderline" with a T4 of 21.72 and T3 normal. I have been told it's anxiety and to take anti depressants which I am inclined to turn down, I don't feel this is the answer to my problems. I'm off work and using a walking stick with no medical reason they can give me. Does it sound like it could be Thyroid related?

8 Replies
oldestnewest

Hi Ycul I've been levothyroxine for years and still asking qs here. Hope you get some answers. I do meditation to calm my mind and tt helps... when doctors can't do much.☺️

Reply

Hi yes I understand, I've had balance problems as well as the pain in my legs and muscles. Spend weeks on bed no get up and go etc! No explanation from docs because they don't know, was told it's psychosomatic all in my head! The anti depressants I don't think will help, but just to let you know I understand, I'm 31 and have had problems since 2010, it's as if my body aging to bend down my body aches and clicks. Keep your head and remain persistent.😊💪🏽🙅🏽🙌🏽🙏🏽

1 like
Reply

Do your know your FT3 reading? Normal may not mean much and often means in range but it's where in the range that is important. Think if they haven't told you that you should ask for it as it will give a much better idea of what to do next.

2 likes
Reply

I've had diagnosed Thyroid problems for the past eight, or nine years and prescribed Levothyroxine, which went up in the end to 125mg. Past six years ish I've had 20mg Liothyronine on top and felt much better.

I ended up four weeks ago without liothyronine for a week. Absolute nightmare of a period. Aches, pains and almost bed bound!

Now I'm back on it and have had Levothyroxine reduced to 75mg, but still on 20mg Liothyronine. Felling better, still struggling with pains and funny tastes and smells I'd not had previously. But in general improving again.

Hope you start improving too soon. You just unfortunately have to keep pushing.

Reply

You need FULL Thyroid and vitamin tests.

Very unlikely GP will do them all .....but you can ask

You need to know results and ranges for TSH, FT4 and FT3. Do you also have high thyroid antibodies? You need to know. Did GP test these? If not ask that they are tested.

If antibodies are high this is Hashimoto's, (also known as autoimmune thyroid disease). About 90% of hypothyroidism in UK is due to Hashimoto's.

Hashimoto's very often affects the gut, leading to low stomach acid, low vitamin levels and leaky gut.

Low vitamins that affect thyroid are vitamin D, folate, ferritin and B12. Important to test these. If they are too low they stop Thyroid hormones working. Have these been tested, if not ask that they are. Always get actual results and ranges.

They can also cause symptoms in their own right if too low

If you can't get full thyroid and vitamin testing from GP

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should be done as early as possible in morning and fasting.

2 likes
Reply

Lack of B12 can cause balance problems .Lack of thyroid hormones can cause the rest.Post your results with ranges for advice.

Reply

Hi, sorry you are not feeling well. I think your symptoms could be thyroid.

My hyperthyroidism started very suddenly with muscle weakness and strange 'numb' sensations in my arms and hands one day and then my legs three days later and also sudden complete intolerance to caffeine (shakes, trembling if I had any) . After being reassured I did not have MS but not being told what was wrong, I did a lot of internet searching and mild Guillain Barre and viral myositis were top of my personal list of suspects (because I had had a virus just before it all started) followed by a possible vitamin deficiency.

Three months and seven GP appointments later when I had tachycardia (which the final helpful GP said would be thyroid, diabetes or anaemia if I recall correctly), palpitations, breathlessness, a tremor in one hand, muscle tics and weakness, insomnia, a constant poisoned feeling inside and an 'inner vibration' I was finally diagnosed as hyperthyroid with a T4 of 41. I don't know what my thyroid hormone numbers were when I first got the muscle weakness though. Also in hindsight I had been having problems with anxiety, occasional tachycardia and breathlessness and the odd funny sensation now and again in my arms a year before but a thyroid test at that point came back 'normal'.

I was also very, very anxious and several GPs waved anti-depressant prescriptions at me and I was right to refuse them as the anxiety was all my thyroid hormones. I think it's very wrong that you are off work and walking with a stick and a doctor is saying that is anxiety!

So I think thyroid is a possibility and you should insist on having your bloods done again after a period of time.

Before I was given Carbimazole, I was prescribed a beta blocker, Propranolol for symptoms. If you got your hands on some for 'anxiety' and you felt a bit better, that to my mind would be interesting because it is used for hyper patients. I am currently feeling dreadful again but blood are 'normal' so I'm on no thyroid medication and only Propranolol is helping. Also, I took magnesium citrate supplements and it really helped my muscle symptoms before I was diagnosed. I think being hyper was leaching the magnesium out of me.

I hope you get some answers.

1 like
Reply

Great replies here. You're definitely in the right place.

Agreed that your Free T3 must be checked. I have no doubt you are low in T3 due to nutrient deficiencies. And yes, it is therefore most likely your symptoms are thyroid related in that the thyroid is not getting the nutrients that are vital to its functions and conversions. Without such, the body begins to dysfunction on many levels and will continue to do so until the deficiencies are replenished to optimal levels.

It is so terrible how conventional medicine perpetuates disorders by failing to recognize hypothyroidism as a more likely cause of dysfunction in the body. But conventional medicine is designed this way. Their testings are lame and unreliable, yet they continue to use them as we get sicker and are given a label of this or that in order to promote more testings and drugs that often worsen thyroid function and make us even sicker.

The connection has been documented regarding Guillain–Barré syndrome and hypothyroidism, but the report at the link below fails to realize this is far more common because the syndrome (group of symptoms) is caused by hypothyroidism that conventional medicine's inadequate testing methods don't diagnose:

"We report a case of Guillain–Barré syndrome associated with Hashimoto's thyroiditis which is a chronic inflammatory autoimmune disease well known and one of the most common causes of primary hypothyroidism. ... Immunoglobulins or plasmapheresis are the ideal treatment Guillain–Barre syndrome." Jan 19, 2016

academic.oup.com/qjmed/arti...

It could very well be that all that is needed for you to regain health and muscle strength are the nutrients that will facilitate thyroid function that is vital to well-being and to life itself. If you are deficient in Vitamin D, I guarantee you -- you are deficient in a number of other nutrients. Example, without adequate magnesium, Vitamin D doesn't get synthesized. I would venture to say you are also deficient in magnesium. Conventional doctors know nothing of such things.

"Simply by increasing magnesium intake, we may decrease mortality related to vitamin D deficiency — without taking any extra vitamin D. But beyond vitamin D's relationship to magnesium is magnesium's relationship to calcium. And in some ways, these two minerals have opposite effects."

precisionnutrition.com/stop...

Please see a doctor who understands how the body works and who can help you correct your deficiencies and address what those deficiencies have done to lower your thyroid function. Conventional doctors have no clue about these things. They instead spent most of their medical school training learning about pharmaceuticals directed by Big Pharma for them to use for a myriad of Syndromes and Disorders that are, for the most part, symptoms of hypothyroidism.

Hope this helps!

Reply

You may also like...